Alert archive / Kentucky / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 129, NWS Paducah, KY
NWS Paducah, KY issued this severe thunderstorm warning at May 5, 2003, 2:16 PM CDT for Christian County, Kentucky. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 5, 2003, 2:16 PM CDT (19:16 UTC)
- Expired
- May 5, 2003, 3:00 PM CDT
- In force
- 44 min
- Issued by
- NWS Paducah, KY
- Area
- Counties, with a storm outline in the text
County Christian County, KY
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 5, 12:20 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 7.3 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 616 J/kg
- Mixed-layer CIN
- -70 J/kg
- Mixed-layer LCL
- 622 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 575 m²/s²
- 0-3 km storm-relative helicity
- 604 m²/s²
- Significant tornado parameter
- 2.0
- Supercell composite
- 12.6
The text
As transmitted, in the capitals the NWS used until 2016.
383 WUUS53 KPAH 051916 SVRPAH KYC047-052000- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PADUCAH KY 216 PM CDT MON MAY 5 2003 THE NATIONAL WEATHER SERVICE IN PADUCAH KENTUCKY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN CHRISTIAN COUNTY IN SOUTH CENTRAL KENTUCKY * UNTIL 300 PM CDT * AT 216 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER LAFAYETTE...MOVING EAST AT 25 MPH. * LOCATIONS IMPACTED INCLUDE HERNDON...OAK GROVE AND PEMBROKE LARGE HAIL AND DAMAGING WINDS ARE EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER. LAT...LON 3665 8771 3671 8772 3685 8731 3665 8734 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 1:30 PM CDT, 46 minutes earlier.
Area forecast discussion, May 5, 1:30 PM CDT, 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 130 PM CDT MON MAY 5 2003 FORECAST CHALLENGES CONTINUE TO BE CONVECTIVE CHANCES THROUGHOUT THE WEEK AND SEVERE WEATHER AND HEAVY RAINFALL TODAY...TONIGHT...AND TUESDAY. ATMOSPHERE OVER THE CWA PRIMED...READY...AND WAITING FOR CONVECTION TO BEGIN. STATIONARY FRONT TO REMAIN DRAPED TO THE NORTH AND WEST OF THE CWA KEEPING US IN A VERY UNSTABLE AIRMASS. SOMEWHAT DRIER AIR IN THE LOW LEVELS HAS WORKED ITS WAY INTO THE WESTERN AND NORTHWESTERN SECTIONS OF THE CWA. THEREFORE...MOST UNSTABLE AIR OVER THE SE HALF OF OUR CWA SO EXPECT THE BEST CHANCES OF SEVERE WEATHER THERE. ON TUESDAY AS THE FRONT SLOWLY MOVES INTO THE CWA...THERE WILL ALSO BE AN ELEVATED RISK FOR SEVERE WEATHER. CONSISTENT SOUTHWEST FLOW ALOFT...HIGH PRESSURE OVER THE SOUTHEAST US...AND THE PASSAGE OF PERIODIC UPPER LEVEL DISTURBANCES AND SURFACE BOUNDARIES WILL PROVIDE THE INGREDIENTS FOR THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS THROUGH THE ENTIRE 7 DAY FORECAST PERIOD. PASSAGE OF THE DISTURBANCES AND BOUNDARIES WILL DETERMINE THE TIMING OF RW/TRW DEVELOPMENT. WILL KEEP THE MENTION OF PRECIP RW/TRW IN ALL PERIODS. .PAH...TORNADO WATCH #253 IN EFFECT UNTIL 7 PM CDT FOR ALL OF SOUTHWEST INDIANA AND WESTERN KENTUCKY. JAP
Hazardous weather outlook, May 5, 11:50 AM CDT, 2 hours 26 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-061000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 1150 AM CDT MON MAY 5 2003 ...SLIGHT RISK OF SEVERE WEATHER FOR ALL OF THE QUAD STATE TODAY AND TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT LATER THIS AFTERNOON A WEAK COLD FRONT IS EXPECTED TO DIP SOUTHWARD INTO THE NORTHERN PORTIONS OF THE REGION. SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THIS FRONT AND ANY OTHER BOUNDARIES THAT MAY REMAIN FROM THIS MORNINGS STORMS. THE POTENTIAL EXISTS FOR AN OUTBREAK OF SEVERE WEATHER FROM LATE THIS AFTERNOON THROUGH TONIGHT. THE PRIMARY THREATS WILL BE LARGE HAIL AND DAMAGING WINDS...BUT AN ISOLATED TORNADO CANNOT BE RULED OUT. IN ADDITION... WIDESPREAD HEAVY RAINFALL WILL BE POSSIBLE...ESPECIALLY ACROSS SOUTHEAST MISSOURI AND WESTERN KENTUCKY TONIGHT. GIVEN THE HEAVY RAINS THAT FELL YESTERDAY...FLASH FLOODING WILL ALSO BE A MAJOR CONCERN. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A SLIGHT RISK OF SEVERE WEATHER TUESDAY ACROSS MUCH OF SOUTHEAST MISSOURI AND WESTERN KENTUCKY AS WELL AS FAR SOUTHERN ILLINOIS. A WEAK SURFACE BOUNDARY IS LIKELY TO BE DRAPED ACROSS THESE AREAS DURING THE DAY TUESDAY...AND WITH A VERY UNSTABLE AIRMASS SOUTH OF THE BOUNDARY...SEVERE THUNDERSTORMS WILL ONCE AGAIN BE POSSIBLE. AT THIS TIME IT IS DIFFICULT TO DETERMINE THE GREATEST SEVERE THREAT...BUT DAMAGING WINDS...LARGE HAIL AND A FEW TORNADOES WILL BE POSSIBLE. ADDITIONAL HEAVY RAINFALL MAY ALSO LEAD TO MORE FLASH FLOODING. THERE WILL BE A CHANCE OF THUNDERSTORMS EACH DAY FROM WEDNESDAY THROUGH SUNDAY. THE POTENTIAL EXISTS FOR MORE SEVERE WEATHER AND HEAVY RAINFALL...BUT THE TIMING AND INTENSITY OF INDIVIDUAL EVENTS IS DIFFICULT TO DETERMINE AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE REQUIRED TODAY AND TONIGHT. DRS/JAP
In the hours before
Local storm report, May 5, 8:34 AM CDT, 5 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
834 AM CDT MON MAY 05 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1015 PM 3W JOPPA IL WIND DAMAGE
05/04/03 MASSAC DELAYED REPORT...AT LEAST
20 MATURE TREES DOWN.
ONE TREE FELL ON VEHICLE.
SOME MINOR ROOF DAMAGE.Special weather statement, May 5, 9:51 AM CDT, 4 hours 25 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-051505- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 951 AM CDT MON MAY 5 2003 ...TORNADO WATCH #246 WILL EXPIRE AT 10 AM CDT... AT 955 AM CDT SHOWERS AND THUNDERSTORMS HAD MOVED OUT OF THE PADUCAH COUNTY WARNING AREA FOR NOW...THEREFORE THE TORNADO WATCH WILL BE ALLOWED TO EXPIRE. JAP
Special weather statement, May 5, 12:30 PM CDT, 1 hour 46 minutes before
INZ081-082-085>088-KYZ001>022-051830- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 1230 PM CDT MON MAY 5 2003 ...TORNADO WATCH #253 IN EFFECT UNTIL 7 PM CDT FOR ALL OF SOUTHWEST INDIANA AND WESTERN KENTUCKY... THIS AFTERNOON A WEAK COLD FRONT IS EXPECTED TO DIP SOUTHWARD INTO THE NORTHERN PORTIONS OF THE REGION. SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THIS FRONT AND ANY OTHER BOUNDARIES THAT MAY REMAIN FROM THIS MORNINGS STORMS. THE POTENTIAL EXISTS FOR AN OUTBREAK OF SEVERE WEATHER FROM LATE THIS AFTERNOON THROUGH TONIGHT. THE PRIMARY THREATS WILL BE LARGE HAIL AND DAMAGING WINDS...BUT AN ISOLATED TORNADO CANNOT BE RULED OUT. JAP
The office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 9:25 PM CDT | Tornado Warning | PAH | Ballard | 50 min |
| May 4, 9:40 PM CDT | Tornado Warning | PAH | McCracken | 50 min |
| May 4, 9:47 PM CDT | Flash Flood Warning | PAH | Ballard, McCracken | 3 hr |
| May 4, 9:58 PM CDT | Tornado Warning | PAH | Livingston | 47 min |
| May 4, 10:07 PM CDT | Tornado Warning | PAH | Calloway | 38 min |
| May 4, 10:13 PM CDT | Tornado Warning | PAH | Graves | 32 min |
| May 4, 10:23 PM CDT | Tornado Warning | PAH | Crittenden | 37 min |
| May 4, 10:24 PM CDT | Tornado Warning | PAH | Union | 36 min |
| May 4, 10:47 PM CDT | Severe Thunderstorm Warning | PAH | Union, Webster | 43 min |
| May 4, 10:50 PM CDT | Flash Flood Warning | PAH | Calloway, Carlisle, Fulton, Graves, Hickman, Lyon and 2 more | 6 hr |
| May 4, 10:50 PM CDT | Severe Thunderstorm Warning | PAH | Union, Webster | 40 min |
| May 4, 10:55 PM CDT | Tornado Warning | PAH | Webster | 35 min |
| May 4, 10:57 PM CDT | Tornado Warning | PAH | Trigg | 48 min |
| May 4, 11:07 PM CDT | Severe Thunderstorm Warning | PAH | Christian | 53 min |
| May 4, 11:18 PM CDT | Tornado Warning | PAH | Calloway | 57 min |
| May 4, 11:33 PM CDT | Tornado Warning | PAH | Daviess, McLean | 42 min |
| May 4, 11:36 PM CDT | Tornado Warning | PAH | Christian, Todd | 54 min |
| May 4, 11:52 PM CDT | Severe Thunderstorm Warning | PAH | Trigg | 53 min |
| May 5, 1:25 AM CDT | Flash Flood Warning | PAH | Christian, Todd | 3 hr |
| May 5, 2:39 PM CDT | Severe Thunderstorm Warning | PAH | Todd | 36 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.